George Triadafilopoulos

Publication Details

  • Colorectal neoplasia in veterans is associated with Barrett's esophagus but not with proton-pump inhibitor or aspirin/NSAID use GASTROINTESTINAL ENDOSCOPY Siersema, P. D., Yu, S., Sahbaie, P., Steyerberg, E. W., Simpson, P. W., Kuipers, E. J., Triadafilopoulos, G. 2006; 63 (4): 581-586

    Abstract:

    It has been suggested that Barrett's esophagus (BE) is associated with an increased risk of developing colorectal neoplasia, but this has not been reported consistently.To study whether BE is associated with an increased risk of colorectal neoplasia, and if it is, whether it is dependent on use of proton-pump inhibitors (PPIs) or aspirin and nonsteroidal anti-inflammatory drugs (NSAIDs).Case-control study.Endoscopic database of the Palo Alto Veterans Affairs Health Care System.268 veterans with BE were matched with 268 controls without BE.Controls had undergone upper GI endoscopy within 14 days of the corresponding case. Colonoscopy was performed within 6 months in cases and controls.Development of colorectal neoplasia.Colorectal neoplasia was present in 162 of 268 (60%) BE patients and in 105 of 268 (40%) controls (p < 0.001). The presence of BE (odds ratio [OR] 2.02: 95% CI [1.35, 3.04]), but also increasing age (OR 1.24 per decade: 95% CI [1.04, 1.48]) and alcohol use (OR 1.70: 95% CI [1.16, 2.50]) were associated with an increased risk of colorectal neoplasia in multivariable logistic regression analysis, whereas PPIs (OR 0.99: 95% CI [0.66, 1.48]) and aspirin/NSAIDs (OR 0.90: 95% CI [0.61, 1.33]) had no meaningful effect.This was a retrospective study in mostly male veterans.Veterans with BE are at an increased risk of developing colorectal neoplasia. This association is independent from the use of PPIs or aspirin/NSAIDs.

    View details for DOI 10.1016/j.gie.2005.08.043

    View details for Web of Science ID 000236534200006

    View details for PubMedID 16564855

Stanford Medicine Resources:

Footer Links: